UK regulator warns of severe eye reactions following use of Sanofi and Regeneron's Dupixent
The UK’s Medicines and Healthcare Regulatory Agency (MHRA) on Tuesday warned of some new and serious eye-related side effects following the use of Sanofi and Regeneron’s atopic dermatitis and asthma treatment Dupixent (dupilumab).
While Dupixent is already associated with cases of conjunctivitis and allergic conjunctivitis, dry eye and with infrequent cases of keratitis and ulcerative keratitis, the MHRA is calling on health professionals to be on the lookout for any of these eye-related side effects as “it is not currently possible to predict who may experience the rarer and most severe ocular adverse reactions, such as ulcerative keratitis.”
Despite the new warning, expert ophthalmology and dermatology advice provided to the MHRA indicated that most ocular reactions seen with dupilumab are mild and manageable.
“It is therefore important, with all ocular reactions, for patients to receive prompt care, with treatment provided as appropriate to prevent or minimise damage to the eye. It is important to recognise ‘red flags’ for urgent ophthalmological consultation, such as eye pain, vision loss, and an increase in ocular pressure,” the MHRA said.
The blockbuster Dupixent was first licensed in the UK in September 2017 in those older than 12 years for moderate to severe atopic dermatitis and as add-on maintenance treatment for severe asthma.
As of Sept. 7, the MHRA says it has received 479 UK reports which included suspected ocular side effects with dupilumab. Of those, 111 reports were considered serious, MHRA said, noting that nine reports of ulcerative keratitis were received, representing five cases, and two of these cases involved corneal perforation. 18 reports involved children ranging from 6 to 17 years of age.
But the UK regulators also noted that oftentimes treatment does not have to be discontinued, noting:
UK clinical experience is that dupilumab treatment does not usually need to be discontinued in the event of ocular reactions. It is important for the patient to receive timely advice and intervention with appropriate care and management of ocular reactions, and for patients and healthcare professionals to recognise serious reactions, and when ophthalmological referral is necessary.